Halfway to a solution of X 2 -DY 2 =-3
Journal de Théorie des Nombres de Bordeaux, Volume 6 (1994) no. 2, pp. 421-457.

It is well known that the continued fraction expansion of D readily displays the midpoint of the principal cycle of ideals, that is, the point halfway to a solution of x 2 -Dy 2 =±1. Here we notice that, analogously, the point halfway to a solution of x 2 -Dy 2 =-3 can be recognised. We explain what is going on.

Il est bien connu que le développement en fraction continue de D donne facilement le milieu du cycle principal des idéaux, c’est à dire le point à mi-parcourt d’une solution de x 2 -Dy 2 =±1. Nous montrons ici que de façon analogue le point à mi-parcourt d’une solution de x 2 -Dy 2 =-3 peut-être reconnu. Nous expliquons ce qu’il en est.

DOI: 10.5802/jtnb.123
Classification: 11A55
Keywords: continued fraction, ideal, quadratic form, ambiguous cycle
@article{JTNB_1994__6_2_421_0,
     author = {R. A. Mollin and A. J. Van der Poorten and H. C. Williams},
     title = {Halfway to a solution of $X^2 - DY^2 = -3$},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {421--457},
     publisher = {Universit\'e Bordeaux I},
     volume = {6},
     number = {2},
     year = {1994},
     doi = {10.5802/jtnb.123},
     zbl = {0820.11015},
     mrnumber = {1360654},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.123/}
}
TY  - JOUR
TI  - Halfway to a solution of $X^2 - DY^2 = -3$
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 1994
DA  - 1994///
SP  - 421
EP  - 457
VL  - 6
IS  - 2
PB  - Université Bordeaux I
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.123/
UR  - https://zbmath.org/?q=an%3A0820.11015
UR  - https://www.ams.org/mathscinet-getitem?mr=1360654
UR  - https://doi.org/10.5802/jtnb.123
DO  - 10.5802/jtnb.123
LA  - en
ID  - JTNB_1994__6_2_421_0
ER  - 
%0 Journal Article
%T Halfway to a solution of $X^2 - DY^2 = -3$
%J Journal de Théorie des Nombres de Bordeaux
%D 1994
%P 421-457
%V 6
%N 2
%I Université Bordeaux I
%U https://doi.org/10.5802/jtnb.123
%R 10.5802/jtnb.123
%G en
%F JTNB_1994__6_2_421_0
R. A. Mollin; A. J. Van der Poorten; H. C. Williams. Halfway to a solution of $X^2 - DY^2 = -3$. Journal de Théorie des Nombres de Bordeaux, Volume 6 (1994) no. 2, pp. 421-457. doi : 10.5802/jtnb.123. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.123/

[1] H.W. Lenstra Jr, On the calculation of regulators and class numbers of quadratic fields, J. V. ARMITAGE ed., Journées Arithmétiques 1980, LMS Lecture Notes 56, Cambridge, 1982, pp. 123-151.. | MR: 697260 | Zbl: 0487.12003

[2] R.A. Mollin and A.J. Van Der Poorten, A note on symmetry and ambiguity, Bull. Austral. Math. Soc. 51 (1995), 215-233. | MR: 1322789 | Zbl: 0824.11003

[3] Oskar Perron, Die Lehre von den Kettenbrüchen, (Chelsea reprint of 1929 edition). | Zbl: 0056.05901

[4] A.J. Van Der Poorten, An introduction to continued fractions, Diophantine Analysis, LMS Lecture Notes in Math. 109, ed. J. H. LOXTON and A. J. VAN DER POORTEN, Cambridge University Press, 1986, pp. 99-138. | MR: 874123 | Zbl: 0596.10008

[5] A.J. Van Der Poorten, Fractions of the period of the continued fraction expansion of quadratic integers, Bull. Austral. Math. Soc 44 (1991), 155-169. | MR: 1120403 | Zbl: 0733.11004

[6] D. Shanks, Class number, a theory of factorization, and genera, Proc. Symp. Pure Math., 20 (1969 Institute on Number Theory), Amer. Math. Soc., Providence 1971, pp. 415-440, see also The infrastructure of a real quadratic field and its applications, Proc. Number Theory Conference, Boulder, 1972. | MR: 316385 | Zbl: 0223.12006

[7] D. Shanks, On Gauβ and composition, Number Theory and Applications, Richard A. MOLLIN ed. (NATO - Advanced Study Institute, Banff, 1988), Kluwer Academic Publishers, Dordrecht, 1989, pp. 163-204.

Cited by Sources: